Alert archive / Nevada / High Wind Watches in 2008
High Wind Watch 19, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Oct 10, 2008, 3:55 AM PDT for Clark County, Esmeralda County, Nye County, Nevada; Inyo County, California. It took effect at Oct 10, 2008, 4:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 10, 2008, 3:55 AM PDT (10:55 UTC)
- In effect from
- Oct 10, 2008, 4:00 PM PDT
- Expired
- Oct 10, 2008, 12:00 PM PDT
- In force
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 223 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 10.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4057 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Oct 9, 8:48 PM PDT, 7 hours 7 minutes earlier.
Area forecast discussion, Oct 9, 8:48 PM PDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
848 PM PDT THU OCT 9 2008
.SYNOPSIS...A LARGE LOW PRESSURE AREA AND ASSOCIATED COLD FRONT WILL
MOVE INTO THE GREAT BASIN FRIDAY AND SATURDAY. GUSTY SOUTHWEST WINDS
WILL PRECEDE THE FRONT FOLLOWED BY STRONG NORTHERLY WINDS BEHIND IT.
TEMPERATURES WILL BE DRAMATICALLY COOLER...ON THE ORDER OF 20-25
DEGREES LOWER ON SATURDAY THAN THOSE OBSERVED THURSDAY. A CHANCE OF
VALLEY RAIN AND MOUNTAIN SNOW CAN ALSO BE EXPECTED AS THE UPPER LOW
SETTLES IN OVER SOUTHERN NEVADA SATURDAY.
&&
.UPDATE...AT 03Z A SURFACE COLD FRONT EXTENDED FROM MILFORD UT TO
CALIENTE NV ACROSS THE CENTRAL NTS THEN WNW TO BISHOP CA. BOUNDARY
HAS TEMPORARILY STALLED AND POST-FRONTAL GRADIENT...WHILE NOT
TRIVIAL AT 10MB FROM TPH-LAS AND 23 DEG F FROM DRA-TPH...IS SOMEWHAT
RELAXED FROM EARLIER TODAY. UPPER LOW APPEARED TO BE OVER SOUTHERN
IDAHO WITH A VORTICITY CENTER OVER OREGON DIGGING TOWARD THE TROUGH
AXIS...SIMILAR TO NAM12 DEPICTION. FRONTAL ZONE IS FORECAST TO
STRENGTHEN AGAIN TOMORROW AS A WAVE FORMS IN RESPONSE TO SECONDARY
CLOSED LOW DEVELOPING IN THE BASE OF THE TROUGH. THIS WOULD SERVE TO
DELAY THE FRONTAL PASSAGE THROUGH FAR SOUTHERN NEVADA BUT THE RAPID
FRONTOGENESIS WILL INTENSIFY THERMAL AND PRESSURE GRADIENTS AND
ASSOCIATED WIND FIELD BEHIND THE FRONT. THE HIGH WIND WARNING FOR
CENTRAL NEVADA HAS BEEN CANCELED FOR TONIGHT BUT A NEW WATCH MAY BE
NEEDED FOR CENTRAL NEVADA AND THE OWENS VALLEY FOR TOMORROW. CANNOT
RULE OUT THE POSSIBILITY OF BRIEF WARNING LEVEL WIND GUSTS AS FAR
SOUTH AS LAS VEGAS TOMORROW EVENING. -RUNK-
.PREV DISCUSSION...FROM 413 PM PDT...LOW PRESSURE WILL CONTINUE TO
DEVELOP NORTH OF THE AREA OVER THE NEXT 12 TO 18 HRS BEFORE ENERGY
SLIDES INTO THE BACK SIDE OF THE TROUGH AND DIGS IT SOUTH OVER THE
FORECAST AREA FRIDAY NIGHT INTO SATURDAY. A SURFACE COLD FRONT LIES
OVER SOUTH CENTRAL NEVADA ATTM WITH WINDS GUSTING IN THE 30 TO 45
MPH RANGE OVER THE MOJAVE DESERT AHEAD OF THE FRONT...WITH 20 TO 40
MPH BEHIND IT. THIS INITIAL PUSH OF NORTHERLY AIR IS FORECAST TO
MOVE SOUTH OVERNIGHT BUT MODEL FORECASTS APPEAR TO WEAKEN IT AS IT
MOVES INTO CLARK COUNTY. A SECONDARY MUCH STRONGER PUSH IS FORECAST
FOR FRIDAY WHICH SHOULD INCREASE SOUTHWEST WINDS AHEAD OF THE FRONT
WITH GUSTY NORTH WINDS BEHIND IT. WIND WATCH/WARNING PRODUCTS WILL
LIKELY BE NEEDED ONCE AGAIN FRIDAY/FRIDAY NIGHT ACROSS PORTIONS OF
THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. IN ADDITION...COOLER AIR
WILL BE FILTERING INTO THE AREA FRIDAY WITH HIGH TEMPERATURES ABOUT
10 OR SO DEGREES COOLER THAN TODAY. AN ADDITIONAL DROP IN TEMPS ON
SATURDAY WILL BRING IN THE COLDEST AIR OF THE SEASON SO FAR.
ALTHOUGH MOISTURE REMAINS LIMITED...SHOWERS WILL BE POSSIBLE JUST
DUE TO THE STRONG SYSTEM DYNAMICS.
.LONG TERM...EXCELLENT MODEL AGREEMENT CONTINUES INTO SUNDAY AS THE
DEEP COLD UPPER LOW SHIFTS INTO NORTHERN UTAH. STILL EXPECTING SOME
RESIDUAL MOISTURE TO REMAIN IN PLACE OVER NORTHERN LINCOLN COUNTY
AND KEPT SLIGHTLY POPS IN THAT AREA. A SURFACE HIGH WILL THEN
DEVELOP OVER NORTHERN NEVADA SUNDAY AFTERNOON AND HELP KEEP TIGHT
PRESSURE GRADIENTS OVER THE CWA. THESE NORTHERLY GRADIENTS WILL KEEP
BREEZY TO LOCALLY WINDY CONDITIONS ACROSS THE CWA ALONG WITH WELL
BELOW NORMAL TEMPERATURES. MAIN AREA TO WATCH WILL BE DOWN THE
COLORADO RIVER WHICH TEND TO SEE FAIRLY STRONG WINDS IN THESE
SITUATIONS WITH THE STRONGEST WINDS EXPECTED LATE SUNDAY NIGHT AND
MONDAY. GRADIENTS WILL GRADUALLY WEAKEN TUESDAY AS HIGH PRESSURE
BEGINS TO BUILD IN FROM THE WEST. THIS WILL LEAD TO LIGHTER WINDS
ALONG WITH WARMING TEMPERATURES. TEMPERATURES ARE FORECAST TO BE
NEAR NORMAL BY THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...FOR MCCARRAN...STRONG SOUTHWEST WINDS 24-34KTS WITH
GUSTS APPROACHING 40KTS ARE EXPECTED TO CONTINUE THROUGH 04Z. WINDS
WILL DIMINISH SOMEWHAT THIS EVENING...BUT STILL CONTINUE IN THE
12-18KT RANGE. A COLD FRONT IS FORECAST TO MOVE THROUGH THE LAS
VEGAS VALLEY AROUND 06Z THIS EVENING WITH WINDS SHIFTING TO THE
NORTHWEST AND WINDS SPEEDS AROUND 10-18KTS. WINDS ARE EXPECTED TO
TURN BACK TO THE SOUTHWEST ON FRIDAY AHEAD OF A SECOND AND STRONGER
PUSH OF COLD FRONT THAT IS FORECAST TO MOVE THROUGH THE AREA FRIDAY
EVENING.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A COLD FRONT CURRENTLY MOVING THROUGH CENTRAL NEVADA IS
EXPECTED TO CONTINUE TO MOVE SLOWLY SOUTH THIS EVENING. WINDS BEHIND
THE FRONT WILL BE NORTHWEST AROUND 18-28KTS WITH SOUTHWEST WINDS OF
20-30KTS AHEAD OF THE FRONT. THIS FRONT IS FORECAST TO STALL OVER
SOUTHERN NEVADA OVERNIGHT AND A SECOND PUSH OF COLDER AIR FRIDAY
AFTERNOON WILL PUSH THE FRONT COMPLETELY THROUGH NEVADA. THE BEST
CHANCES OF SHOWERS ARE EXPECTED TO BE OVER ESMERALDA...NORTHERN NYE
AND LINCOLN COUNTIES FRIDAY AFTERNOON WHERE SNOW LEVELS ARE FORECAST
TO LOWER TO AROUND 5500 FEET.
&&
.FIRE WEATHER...TEMPERATURES WILL BE COOLER ON FRIDAY BUT STRONG
SOUTHWEST WINDS ARE EXPECTED TO DEVELOP ONCE AGAIN. COMBINED WITH
LOW RH LEVELS...FIRE CONCERNS ARE ONCE AGAIN POSSIBLE ACROSS THE
WESTERN REGIONS OF THE MOJAVE DESERT.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 11 AM PDT FRIDAY FOR NVZ014.
AZ...WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR AZZ001-003.
CA...RED FLAG WARNING UNTIL MIDNIGHT PDT TONIGHT FOR CAZ226-228.
WIND ADVISORY UNTIL MIDNIGHT PDT TONIGHT FOR CAZ519-520-523.
&&
SALMEN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Oct 9, 4:19 AM PDT, 23 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 419 AM PDT THU OCT 9 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-100700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 419 AM PDT THU OCT 9 2008 /419 AM MST THU OCT 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING STORM SYSTEM WILL BRING INCREASING WEST TO SOUTHWEST WINDS OVER THE MOJAVE DESERT TODAY. WIND ADVISORIES HAVE BEEN ISSUED FOR PORTIONS OF MOHAVE AND SAN BERNARDINO COUNTIES. IN ADDITION...A DOWNSLOPE WIND EVENT IS POSSIBLE IN THE LEE OF THE SIERRA...AND WIND ADVISORIES HAVE ALSO BEEN ISSUED FOR THE EASTERN SLOPES AND THE OWENS VALLEY. THE STRONG WINDS IN THESE AREAS WILL COMBINE WITH LOW RELATIVE HUMIDITY TO CREATE CRITICAL FIRE WEATHER CONDITIONS...AND RED FLAG WARNINGS HAVE ALSO BEEN ISSUED FOR THESE AREAS. AS THE ASSOCIATED COLD FRONT MOVES THROUGH THE SOUTHERN GREAT BASIN THIS EVENING AND TONIGHT...A PERIOD OF STRONG NORTH WINDS IS POSSIBLE BEHIND IT. A HIGH WIND WATCH HAS BEEN ISSUED FOR ESMERALDA AND CENTRAL NYE COUNTIES FOR LATE THIS AFTERNOON THROUGH EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE STRONG STORM SYSTEM WILL CONTINUE TO AFFECT MUCH OF THE AREA THROUGH THE WEEKEND. GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED OVER THE MOJAVE DESERT AGAIN ON FRIDAY...AND STRONG NORTH WINDS WILL BE POSSIBLE OVER THE WEEKEND BEHIND THE COLD FRONT. GUSTY NORTH WINDS COULD EVEN PERSIST DOWN THE COLORADO RIVER INTO MONDAY. MUCH COLDER TEMPERATURES CAN BE EXPECTED OVER THE WEEKEND...WITH HIGH TEMPERATURES FALLING 20-30 DEGREES FROM THURSDAY TO SATURDAY. PRECIPITATION CHANCES WILL BE ON THE INCREASE IN THE SOUTHERN GREAT BASIN FRIDAY AND SATURDAY...WITH SNOW LEVELS FALLING TO MOST VALLEY FLOORS FRIDAY NIGHT AND SATURDAY. A DRYING AND WARMING TREND WILL BEGIN MONDAY AND CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT LIKELY TODAY...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
In the hours before
Local storm report, Oct 9, 10:05 PM PDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 PM PDT THU OCT 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM NON-TSTM WND GST BARSTOW-DAGGETT AP 34.85N 116.79W
10/09/2008 M46.00 MPH SAN BERNARDINO CA ASOS
&&
BKFLocal storm report, Oct 9, 11:41 PM PDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1141 PM PDT THU OCT 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM NON-TSTM WND GST W FIVE MILE RAWS 35.87N 117.92W
10/09/2008 M59.00 MPH INYO CA MESONET
&&
BKFThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 3:55 AM PDT | Wind Advisory | VEF | Clark, Lincoln, Nye | 24 hr |
| Oct 10, 3:56 AM PDT | Red Flag Warning | VEF | Clark, Lincoln | 18 hr |
| Oct 10, 12:00 PM PDT | High Wind Warning | VEF | Esmeralda, Nye | 16 hr |
Nearby
High Wind Watches in Nevada, 2008High Wind Watches in California, 2008Every high wind watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.